News is surfacing that may indicate an additional warning needs to be added to Xarelto’s label. Cases of liver damage in patients taking the drug have been reported. The current warning does not mention liver damage but that information is available through non-manufacturer sites.
The new class blood thinner Xarelto is already the subject of many lawsuits over uncontrolled bleeds and other damages. Today, we’re taking a look at Xarelto’s “new” liver side effects.
This is certainly a big issue in Canada. The August 2015 issue of Health Product InfoWatch brought some interesting (and disturbing) things to light. As early as September 2014, Health Canada had already received 61 adverse reaction reports involving Xarelto and the liver. Unfortunately, most of those reports were incomplete.
The missing data was in the areas of:
- Duration of Xarelto use
- Liver biochemistries
- Comorbidities (other health issues)
- Other medications being taken at the same time
Due to this missing information, Health Canada was unable to make any causal link between Xarelto and the liver damage reported. However, it was able to locate 16 published cases of liver damage where Xarelto was the suspected cause.
In these 16 cases, Health Canada found the following information:
- Patients’ ages were 41 to 91
- 10-20mg of Xarelto were administered daily
- Most patients had undergone leg or knee surgery
- Liver damage was noted anywhere from three days to two months after the first dose of Xarelto
- Based on elevated levels of transaminase (an important enzyme), cellular as well as cholestatic (referring to bile flow) damage was present
- Due to the variances in dosing, time of symptom onset and type of liver damage, these 16 cases may be simply the individuals’ response to the therapy
- All but one patient recovered
After examining the number of cases, some severe, that have been reported, it seems likely that this will be another issue for the courts. The current side effect warnings found at Xarelto-us.com do not mention hepatic dangers.The website Drugs.com mentions hepatic involvement in their “For Medical Professionals” section. That source states that increased levels of transaminase (often an indicator of liver damage) could happen in one to ten percent of patients. That is significant, in my opinion.